Home » Accordion » VITAMIN D and SIDE EFFECTS OF BISPHOSPHONATE INFUSIONS

Vitamin D and Side Effects

When bisphosphonates, like zoledronic acid, are given for the first time, patients commonly experience a flu-like reaction, known as acute-phase reaction (APR), for 2-3 days after the infusion. Typical symptoms include fever, aches and pains, and feeling a bit off colour. The symptoms are usually mild but can be severe in some cases. Previous research in people with osteoporosis had suggested that vitamin D deficiency might be associated with worsening of the APR. Based on this, a group of researchers in Italy, led by Dr Daniella Merlotti, conducted a study to investigate possible associations between vitamin D and the APR in people with Paget’s disease.

The study was in two parts. Firstly, the researchers carried out blood tests to look at the serum levels of vitamin D in 330 patients with Paget’s disease, who had been treated with infusions of zoledronic acid or neridronate (a bisphosphonate that is used in Italy for the treatment of Paget’s). This showed that the APR occurred in a very high proportion of patients with vitamin D deficiency. Based on this, they conducted a second study in which they gave patients vitamin D at a dose of 50 000 IU/weekly, for 8 weeks before the infusion, to determine if this might reduce the risk of the frequency of the APR. The study showed that the overall frequency of the APR was about 10%, in the people who had been given vitamin D, compared with an overall frequency of  30% in the 330 patients who were studied in the first phase of the research, suggesting that low levels of vitamin D might increase the risk of an APR following intravenous bisphosphonates. 

Vitamin D supplements are usually prescribed prior to administration of intravenous bisphosphonates to reduce the risk of blood calcium levels falling. This study re-emphasises the importance of taking vitamin D supplements prior to receiving a bisphosphonate infusion, and suggests that they might help reduce the risk of developing flu-like symptoms, as well as reducing the risk of low calcium levels.

Reference
Merlotti et al. (2020). Preventive Role of Vitamin D Supplementation for Acute Phase Reaction after Bisphosphonate Infusion in Paget’s Disease. The Journal of clinical endocrinology and metabolism, 105(3), dgz138. https://doi.org/10.1210/clinem/dgz138

This summary was published in Paget's News, the magazine of the Paget's Association, in 2020.

 

Page to appear on: 
Accordion sort order: 
1

Receive the paget’s magazine

By becoming a member

Become a Friend of the Paget's Association

If you are not a member of the Association, but would like to stay up to date with our news and events via our mailing list, please sign up here to become a Friend of the Association. Please note, if you are a member, there's no need to sign up here as you already receive our updates and much more!

Your Details